Thunderstorm Wind, Herkimer
- When
- May 1, 6:36 PM EST
- Where
- Herkimer County, 0.85 mi SE of Old Forge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.710, -74.970
A tree was downed by thunderstorm winds.
An unseasonably strong low pressure system moved from the Upper Midwest into the western Great Lakes on May 1. A line of thunderstorms formed ahead of the system's cold front during the morning hours over Ohio, causing a broad swath of wind damage as it moved into Pennsylvania and New York.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An unseasonably strong low pressure system moved from the Upper Midwest into the western Great Lakes on May 1. A line of thunderstorms formed ahead of the system's cold front during the morning hours over Ohio, causing a broad swath of wind damage as it moved into Pennsylvania and New York. The line entered eastern New York around 7:30 pm, resulting in wind damage in the Southern Adirondacks, Mohawk Valley, Capital District, Schoharie Valley, and Lake George Saratoga region. The line weakened after 10:00 pm.
The strong winds brought down numerous trees and wires and resulted in thousands of customers losing power. The counties of Saratoga, Warren, and Washington were especially hard-hit, with around 10,000 customers losing power. In addition, an 80 mph gust was recorded in Schoharie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 1, 6:03 PM EST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Albany NY 703 PM EDT Mon May 1 2017 .SYNOPSIS... As a cold front approaches the area, some showers and thunderstorms are expected for this evening into tonight, with some strong to severe storms possible, especially for areas west of the Hudson River Valley. Behind the cold front, cooler and breezy conditions are expected on Tuesday with a few lingering rain showers possible. Below normal daytime temperatures are expected through the remainder of the week, with some additional chances for rainfall as well. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 703 PM EDT...Severe Thunderstorm Watch 187 is now in effect until all of eastern New York and Bennington County Vermont until Midnight. A powerful closed off upper level low is situated over Wisconsin and continues to slide northeast into the Great Lakes Region. A strong southerly flow ahead of this system is allowing for plenty of moisture from the Gulf of Mexico to stream northward into the Northeast. At the surface, a warm front associated with this system has finally lifted north across much of the county warning area, although stubborn marine air is still keeping parts of western New England on the cool side of the boundary. A line of showers and embedded thunderstorm has continued to track across central New York and will continue heading eastward. This line of storms has a history of producing wind damage over western and central New York. It looks to start impacting our far western areas by 8PM and will continue to track eastward. The line should reach the Capital Region by 9pm- 10pm and western New England by around 11 pm or Midnight. Although the core of the strongest upper level dynamics will be passing northwest of the region, there will be plenty of shear in place by the evening hours. 0-6 km bulk shear values look to reach close to 50 to 60 kts, with lots of shear and helicity in the lowest km as well. Despite the abundant shear in place, the severe threat may be somewhat limited by the amount of instability in place. The most amount of instability looks to be available across western areas (western Adirondacks and Mohawk Valley), as those areas will be in the warm sector for the longest and thunderstorms will be occurring earliest in the evening. Even there, instability looks only to be about 500 J/kg or less. Further east, instability looks even lower, especially as nocturnal effects start to take over as it gets further past sunset. As a result, the line should be weakening and decreasing in intensity through the evening hours. Still, can't rule out some gusty winds with any t-storms, as well as brief bursts of heavy rainfall. The threat for severe storms looks to be mainly limited to areas north and west of the Hudson River Valley, although anywhere currently in the Watch has a possibility of seeing a severe thunderstorm. The main threat with any thunderstorms will be gusty winds, as hail looks to be limited by the poor instability and low lapse rates. Cannot totally rule out an isolated, brief spin-up tornado within the possible QLCS line due to the abundant low-level helicity, but that's probably a bigger threat for west of the region. By after midnight, the threat for any thunder, looks to be diminished, as a few lingering showers may accompany the frontal passage for the late night hours. Otherwise, temps look to fall into the mid 50s to low 60s tonight, with continued cloudy conditions and winds switching to the west by late tonight, as the cold front tracks across the area. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... The cold front should cross the area by Tuesday morning, but clearing will be slow to occur, as the storm's upper level trough will be passing over the area. Cyclonic flow will allow for some additional rain showers, especially for northern areas. It looks to stay fairly cloudy, although a few breaks are possible from time to time for southern valley areas. Highs temps on Tuesday will be cooler than Monday, with 50s for western areas and 60s for eastern parts of the area. Chilly temps are expected on Tuesday night with lows in the mid 30s to mid 40s, although no frost is expected in areas where the growing season has begun. Still looks fairly cloudy with a few additional passing rain showers or sprinkles for northern and high terrain areas. The trough axis will be directly over the Northeast on Wednesday, which will allow for a very cool day. Highs only look to reach into the 50s with a continued mostly cloudy sky. Still could be a few rain showers or sprinkles across the mountains, but otherwise, it looks dry. The upper level trough will start moving away from Wednesday night and surface high pressure will build into the area. It finally looks dry for the whole area and skies look to become mostly clear. Low temps will fall into 30s for most areas. Some patchy frost could be possible in outlying areas, but a widespread hard frost or freeze is not expected in areas where the growing season has begun. && .LONG TERM /THURSDAY THROUGH MONDAY/... This will be a dismal period from beginning to end with little to no sunshine, and the potential for a great deal of rain. High pressure quickly gives way to intensifying low pressure developing over the Tennessee Valley. This low will pass over New York State Friday night. Even behind the system, trofiness will keep showers in play. Any brief reprieve from the dampness will be Sunday night across mainly southern and western zones. High temperatures will range from around 50 degrees to the lower 60s Thursday through Saturday...slightly cooler for the balance of the period. Lows Thursday night will range from the upper 30s to upper 40s...with mid 40s to lower 50s Friday night. Things cool to lows from the mid 30s to mid 40s by Sunday night. Normal highs and lows at Albany are upper 60s and mid 40s, respectively. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... A warm front will continue to lift north and east across the area this afternoon ushering in a warmer and humid air mass. A cold front will be in the approach and will sweep across the area tonight accompanied my showers and thunderstorms. Low level clouds have broken up across most of area however MVFR clouds linger across KPSF and KPOU. These clouds are expected to also lift and break up this afternoon. Clouds will be back on the increase ahead the front with MVFR conditions developing this evening with increasing chances of showers this evening. There is a chance of thunderstorms however did not have enough confidence to put in TAFs. Chances for convection will be through the evening into the early afternoon hours. MVFR conditions are expected for the overnight and morning hours with VFR possibly developing by afternoon. Southerly winds through the overnight with gusty conditions at KALB up the Hudson River Valley. Winds will shift more to the west late tonight/early Tuesday morning with the passage of the cold front. Gusty conditions will develop by Tuesday afternoon. Have low level wind shear in KPOU TAF for some of this evening as a strong low level jet moves into and across the area. Outlook... Tuesday Night: Low Operational Impact. Slight Chance of SHRA. Wednesday: Low Operational Impact. Breezy Slight Chance of SHRA. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: Low Operational Impact. Slight Chance of RA. Thursday Night: Moderate Operational Impact. Chance of RA. Friday: Moderate Operational Impact. Chance of RA. Friday Night: Moderate Operational Impact. Chance of SHRA. Saturday: Moderate Operational Impact. Chance of SHRA. && .FIRE WEATHER... A line of showers and thunderstorms will move through the area this evening thanks to a cold frontal passage. Although some western and northern areas will see a wetting rainfall, the showers and thunderstorms will become more scattered for the far southern and eastern parts of the area. A few additional rain showers are possible on Tuesday, mainly for northern areas. RH values will drop to 45 to 75 percent on Tuesday afternoon, with the lowest values across southern areas. Southwest winds will be 15-25 mph on Tuesday. RH values look to fall to 40 to 70 percent on Wednesday, with again the lowest values for southern areas. Northwest winds will be 10 to 25 mph on Wednesday. && .HYDROLOGY... A frontal boundary will cross the region this evening into tonight with a line of showers and thunderstorms. Thunderstorms may allow for a brief period of heavy rainfall through this evening, which may cause ponding of water on roadways and other poor drainage areas. Flash flooding is not expected, as the progressive nature of showers and thunderstorms should prevent any heavy rainfall from occurring over one location for any long duration of time. Basin average amounts will vary, but the heaviest amounts look to occur across northern and western areas will one half inch to inch possible. This rainfall may cause some rises on rivers and streams, but no flooding on main stem river is expected. With an upper level trough nearby, some additional rain showers are possible on Tuesday and Wednesday, but amounts look be fairly light. After a brief stretch of dry weather on Thursday, another storm system is expected to impact the region for late in the week with another round of steady rainfall. Rainfall amounts could be over a half inch with that storm system as well. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis NEAR TERM...Frugis SHORT TERM...Frugis LONG TERM...ELH AVIATION...IAA FIRE WEATHER...Frugis HYDROLOGY...Frugis
Hazardous Weather Outlook National Weather Service Albany NY 701 PM EDT Mon May 1 2017 NYZ032-033-038>043-047>054-058>061-063>066-082>084-VTZ013-021100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- 701 PM EDT Mon May 1 2017 ...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for east central New York, eastern New York and Bennington County southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are requested to relay reports to the National Weather Service in Albany New York. CTZ001-013-MAZ001-025-VTZ014-015-021100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Western Windham-Eastern Windham- 701 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and Windham County in southern Vermont. .DAY ONE...Tonight. There is a slight threat for severe thunderstorms late this evening. The main threat with thunderstorms will be gusty winds, as they track west to east across the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... There is a low chance spotter activation may be needed late this evening.
Special Weather Statement
National Weather Service Albany NY
707 PM EDT MON MAY 1 2017
NYZ032-033-012345-
Northern Herkimer-Hamilton-
707 PM EDT MON MAY 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HAMILTON
AND NORTHERN HERKIMER COUNTIES...
At 706 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Fine to 10 miles southeast of Indian
River to 10 miles northwest of McKeever to near Boonville. Movement
was east at 45 mph.
Wind gusts up to 50 mph are possible with these storms.
These storms will be near...
Old Forge around 725 PM EDT.
McKeever around 730 PM EDT.
Big Moose, Eagle Bay, Alger Island Public Campground and Limekiln
Lake Campground around 735 PM EDT.
Inlet and Nicks Lake Campground around 740 PM EDT.
Brown Tract Pond Campground, Raquette Lake, Eighth Lake Campground
and Golden Beach Campground around 745 PM EDT.
Other locations impacted by these storms include Eagle Nest, Little
Rapids, Beaver River, Minnehaha, Carter Station, Quaker Beach, First
Lake, Deerland, Partlow and Robinwood.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until midnight EDT for
eastern New York.
LAT...LON 4405 7435 4387 7445 4357 7452 4350 7510
4410 7517 4405 7505 4411 7435
TIME...MOT...LOC 2306Z 253DEG 39KT 4424 7516 4388 7518 4371 7528 4352
7543
BGMThe Ft Drum radar (KTYX), 57 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
35 thunderstorm wind. Local standard time, as filed.
A tree was downed by thunderstorm winds.
A tree was blown down onto wires.
A tree in the village of Speculator was knocked down due to thunderstorm winds.
A silo was blown over at Stone Ridge Drive and Meade Road.
Numerous trees and wires were reported down across northern portions of Schoharie County.
Trees and wires were reported down from thunderstorm winds.
There were two reports of trees on wires in Gloversville.
Wires were reported down on Kilmartin Road in the town of Root.
A tree was blown down across two lanes of traffic.
Wires and trees were reported down due to thunderstorm winds.
A pole with wires was downed at Fuller and Belldons Roads in the town of Florida.
Trees and wires were downed due to thunderstorm winds.
A ham radio observer reported an 80 mph wind gust.
A tree was down on wires on Ridge Road.
Multiple trees were reported down in the area.
Power lines were downed due to thunderstorm winds.
Large tree branches were reported downed across a road.
Multiple trees were reported down.
A 59 mph gust was recorded at Schenectady County Airport (KSCH).
A 12 inch diameter tree was snapped on Church Road.
Power lines were reported down on McIntyre Street.
A tree was reported down on Hinds Road.
Multiple trees were downed on Center Cambridge Road.
Trees and wires were downed due to thunderstorm winds.
Trees and wires reported down.
A tree was downed on County Route 59.
A tree was knocked onto a house and vehicle on Whitecreek Shunpike Road.
Trees and wires were downed from thunderstorm winds.
A tree was split over a house on Owl Kill Road.
Trees and wires were downed.
A tree was reported down due to thunderstorm winds.
A tree was downed with debris on Ashgrove Road.
A tree was downed on Camden Valley Road.
A tree was downed on Route 40.
A tree was reported down from thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699297, 699298, 699299, 699300, 699301, 699302, 699303, 699304, 699305, 699307, 699308, 699311, 699325, 699312, 699309, 699313, 699314, 699310, 699327, 699324, 699321, 699320, 699323, 699315, 699318, 699322, 699319, 699330, 699332, 699326, 699328, 699331, 699334, 699333, 699329.